Pharmacology Antibiotics #12

Question

A patient at the clinic receives a prescription for erythromycin 500 mg every 8 hours by mouth for 10 days. Which instruction by the clinic nurse indicates the patient understands possible side effects of the antibiotic?

Answers

  1. "I could get a yeast infection from the antibiotics."
    • Rationale:

      This answer is correct because as with other antibiotics, erythromycin kills off bacteria, the bacteria attacking the body and making it sick and the beneficial bacteria. The beneficial bacterial or normal flora can be disturbed and reduced, causing yeast to proliferate in various parts of the body, such as the mouth, vagina, skin folds. Taking a probiotic while taking antibiotics can decrease side effects associated with antibiotic use, especially diarrhea and yeast growth.

  2. "I may get constipated and need a laxative."
    • Rationale:

      This answer is not correct because most antibiotics cause diarrhea, not constipation. Other gastrointestinal symptoms include nausea and stomach upset. Taking a probiotic while taking antibiotics can decrease side effects associated with antibiotic use, especially diarrhea and yeast growth.

  3. "I may have to increase my verapamil while on the medication."
    • Rationale:

      This answer is not correct because verapamil, a calcium channel blocker, may be potentiated while taking erythromycin. The action would not be decreased, causing a need to increase verapamil’s dosage.

  4. "I will have to rise slowly after taking the medication."
    • Rationale:

      This answer is not correct because orthostatic hypotension is not associated with erythromycin. This is usually most associated with antihypertensive medications.

Overview

Antibiotics, such as erythromycin, can cause yeast infections since they can destroy beneficial bacteria as other bacteria are being killed. This can cause an overgrowth of yeast in the body.

Explanation

Learning Outcomes

Erythromycin is a macrolide antibiotic given to treat various infections. As with other antibiotics, erythromycin kills off bacteria, the bacteria attacking the body and making it sick and the beneficial bacteria. The beneficial bacterial or normal flora can be disturbed and reduced, causing yeast to proliferate in various parts of the body, such as the mouth, vagina, skin folds. This is a side effect of antibiotics. Other side effects may be specific to the antibiotic, but most cause gastrointestinal upset, including diarrhea. Taking a probiotic while taking antibiotics can decrease side effects associated with antibiotic use, especially diarrhea and yeast growth.

Test Taking Tip

Remember that “great” distractors to watch for include answers that are opposite of the correct answer, such as the distractor of “hypertension”, when “hypotension” is correct, or the distractor of “constipation”, when “diarrhea” is correct.

Video Rationale